Alabama, 2005

Hail and Damaging Winds in Alabama, August 17, 2005

August 17, 2005 · NWS HUN · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 17, 2:29 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 17, 2:29 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT WED AUG 17 2005

.DISCUSSION...
STRONG SHOWERS AND TSTORMS HAVE DEVELOPED ALONG A SFC TROUGH
LOCATED ACROSS CENTRAL TN AND NORTHERN AL...MORE ORGANIZED
CONVECTION CURRENTLY LOCATED IN NE AL AND CENTRAL TN. AS THIS
TROUGH INTERACTS WITH DRIER AIR MOVING INTO THE LOWER MS
VALLEY...CONVECTION COULD BECOME MORE ORGANIZED...AND A WATCH
ISSUED PER SPC.

AS FOR TONIGHT AND THE NEXT COUPLE DAYS...HIGH PRESSURE WILL
CONTINUE TO RESIDE OVER THE SOUTHEAST. AS THE CENTER OF THE H5 RIDGE
WOBBLES ALONG THE GULF COAST...SHORT WAVES WILL CONTINUE TO
ROTATE AROUND IT KEEPING CHANCE POPS IN THE FORECAST. BEST CHANCE
OF SHOWERS LOOKS LIKE IT WILL BE THURSDAY AFTERNOON AS A SHORTWAVE
MOVES OVER THE REGION. WITH PWS STILL HIGH AND WEAK STORM
MOTION...HEAVY RAIN WILL AGAIN BE THE MAIN THREAT. WITH A WETTER
MID LEVEL...DOWNBURSTS WILL NOT BE AS BIG OF A THREAT AS THE
PREVIOUS DAYS. AS THE RIDGE MAKES A SOLID EFFORT TO BUILD FURTHER
TO OUR NORTHWEST ON FRIDAY AND SATURDAY...MODELS TEND TO WASH OUT
ANY DISTURBANCES BEFORE THEY MAKE IT TO OUR AREA. THIS WILL KEEP
POPS DOWN AND TEMPS IN THE MID TO HIGH 90S FOR MUCH OF THE
WEEKEND.

MODELS ARE STILL BRINGING A COLD FRONT THROUGH THE REGION EARLY
NEXT WEEK...SOMETIME MONDAY MORNING. EVEN WITH THE CONTINUITY OF
SEVERAL FORECAST RUNS...CURRENT THINKING IS THAT THEY ARE TOO
AGGRESSIVE. TAKING CLIMO INTO ACCOUNT...FRONT PROBABLY WILL SLOW
DOWN...IF NOT STALL OUT...WILL WAIT FOR A FEW MORE FORECAST RUNS
TO MAKE ANY MAJOR CHANGES TO THE EXTENDED. WITH THAT SAID...DID
NOT LOWER THE TEMPS AS MUCH AS GUIDANCE DID...KEPT MAXES IN THE
HIGH 80S TO LOW 90S THROUGHOUT THE PERIOD. ALSO...TWEAKED MINS
DOWN TO REFLECT A COOL FRONTAL PASSAGE...AND LOWERED DEWPOINTS
ASSUMING WE WILL BE IN DRIER NORTHERLY FLOW BEHIND THE FRONT.
HOWEVER...WITH THE POSSIBILITY OF THE FRONT STALLING NEAR OUR
REGION...KEPT THE POSSIBILITY OF POPS IN FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  92  73  94 /  30  40  20  20
SHOALS        72  92  72  94 /  30  40  20  20
CULLMAN       72  92  72  95 /  30  40  20  20
FAYETTEVILLE  71  91  71  92 /  30  40  20  20
FORT PAYNE    70  90  71  93 /  30  40  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

14
Hazardous weather outlook, Aug 17, 12:00 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED AUG 17 2005

ALZ001>010-016-TNZ076-096-097-181005-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE TENNESSEE VALLEY
THROUGH THE EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 50
MPH. A FEW STORMS MAY BRIEFLY BECOME SEVERE...WITH THE PRIMARY THREAT
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
SUNDAY. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING. A COLD FRONT IS
FORECAST TO MOVE ACROSS THE AREA LATE SUNDAY...WITH REDUCED CHANCES
OF RAIN NEXT MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.

RSB

In the hours before

Special weather statement, Aug 17, 11:42 AM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CDT WED AUG 17 2005

ALZ002-171815-
COLBERT-
1242 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF CHEROKEE...OR 14 MILES
SOUTHEAST OF IUKA MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT.
  CHEROKEE.
  RED ROCK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Aug 17, 12:15 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT WED AUG 17 2005

ALZ001-002-171900-
COLBERT-LAUDERDALE-
115 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 11 MILES EAST OF IUKA...MOVING
EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LIME KILN.
  CHEROKEE.
  RED ROCK.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Aug 17, 12:30 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT WED AUG 17 2005

ALZ003-004-171915-
FRANKLIN-LAWRENCE-
130 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 215 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF PHIL CAMPBELL...OR 9 MILES NORTH
OF HALEYVILLE...MOVING EAST AT 5 MPH. OTHER STRONG THUNDERSTORMS
WERE DEVELOPING SOUTHWEST OF MOULTON.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MT HOPE.
  MOULTON.
  THE BANKHEAD NATIONAL FOREST.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Aug 17, 2:03 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 PM CDT WED AUG 17 2005

ALZ007-008-016-172045-
CULLMAN-MARSHALL-MORGAN-
303 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...MARSHALL AND MORGAN
COUNTIES UNTIL 345 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CULLMAN...MOVING EAST AT 5 MPH. ANOTHER
STRONG STORM WAS LOCATED WEST OF ARAB NEAR RYAN CROSSROADS.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CULLMAN.
  EVA.
  FAIRVIEW.
  ARAB.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Aug 17, 2:46 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT WED AUG 17 2005

ALZ008-172115-
MARSHALL-
346 PM CDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 415 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARAB...MOVING EAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EDDY.
  UNION GROVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS.

SCHAUB
Special weather statement, Aug 17, 3:18 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 PM CDT WED AUG 17 2005

ALZ007-008-010-016-172300-
CULLMAN-DE KALB-MARSHALL-MORGAN-
418 PM CDT WED AUG 17 2005

...STRONG THUNDERSTORMS POSSIBLE OVER PARTS OF NORTHERN ALABAMA
THROUGH 6 PM...

CLUSTERS OF THUNDERSTORMS WILL OCCUR OVER THE AREA EAST OF I-65 AND
SOUTH OF THE TENNESSEE RIVER THROUGH 6 PM. ISOLATED WIND GUSTS OF UP
TO 50 MPH WILL BE POSSIBLE NEAR THUNDERSTORMS...ALONG WITH FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL.

IF YOU ARE OUTDOORS AND HEAR THUNDER OR SEE LIGHTING...PLEASE TAKE
COVER IN A STURDY BUILDING UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO YOUR WEATHER RADIO OR FAVORITE MEDIA OUTLET FOR
UPDATES.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dekalb

When
August 17, 4:04 PM CST to 4:08 PM CST
Where
Dekalb County, 2 mi SE of Collinsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.250, -85.850

Quarter size hail was reported.

Thunderstorm Wind, Dekalb

When
August 17, 4:13 PM CST to 4:16 PM CST
Where
Dekalb County, 4 mi E of Collinsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -85.800

A couple of trees were blown down on County Road 11 near the Dekalb/Cherokee county line.

Thunderstorm Wind, Dekalb

When
August 17, 4:25 PM CST to 4:28 PM CST
Where
Dekalb County, 2 mi E of Collinsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -85.833

A couple of trees were blown down on County Road 32 and Highway 178.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469772, 5469773, 5469774.